Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 1992 Mar;152(3):625-32.

Colitis induced by nonsteroidal anti-inflammatory drugs. Report of four cases and review of the literature.

Author information

1
Department of Medicine, Trumbull Memorial Hospital, Warren, Ohio.

Abstract

In four patients, ulcerative disease of the colon developed while they were taking nonsteroidal anti-inflammatory drugs (NSAIDs). Clinical presentation and laboratory and colonoscopic findings were similar to those of inflammatory bowel disease. Review of the literature disclosed 74 additional cases of NSAID-induced colitis in adults. This is a rare but serious, sometimes fatal, complication of NSAID therapy. The elderly and those taking long-term NSAID therapy appear to be at highest risk. The pathogenesis is thought to be related to inhibition of intestinal prostaglandin synthesis. Whether some NSAIDs are more likely to induce colitis than others is not known. Since NSAIDs are so widely prescribed and some are available without a prescription, heightened awareness by physicians and the lay public will be important in reducing injury from this disease, both by prevention and earlier recognition.

PMID:
1546927
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center